Arkansas, 2011

Wildfire in Arkansas, August 20 to 31, 2011

August 20 to 31, 2011 · NWS LZK · 1 event in 1 county or zone

The Statehouse Mountain Fire in the Ouachita National Forest began on the 20th and continued into September. The fire eventually burned 388 acres in Montgomery County.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

The Statehouse Mountain Fire in the Ouachita National Forest began on the 20th and continued into September. The fire eventually burned 388 acres in Montgomery County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Aug 20, 12:14 PM CST, 46 minutes earlier.

Area forecast discussion, Aug 20, 12:14 PM CST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
114 PM CDT SAT AUG 20 2011

.AVIATION...DISCUSSION FOR 18Z TAFS

MAINLY VFR CONDS EXPECTED. MVFR CIGS HAVE SCATTERED AT THE NRN
SITES TODAY. ISO TO SCT STORMS SHOULD DVLP ACROSS THE STATE THIS
AFTERNOON WITH THE BEST COVERAGE LIKELY IN NRN AR LATE IN THE
AFTERNOON THROUGH LATE THIS EVENING. GIVEN UNCERTAINTY IN TIMING
AND PLACEMENT OF STORMS...HAVE CONTINUED TO UTILIZE VCTS AND CB
MENTION WILL LIKELY EVENTUALLY NEED SOME SORT OF TEMPO OR FM GP
BTW 22Z-06Z FOR TSTORMS AT THE NRN 2 SITES.

WINDS WILL BE RATHER VARIABLE THIS AFTERNOON BEFORE EVENTUALLY
PREVAILING FROM THE SW AT THE SRN 4 SITES LATE TONIGHT.

&&

.PREV DISCUSSION... /ISSUED 630 AM CDT SAT AUG 20 2011/

AVIATION...
OVERALL VFR CONDITIONS EXPECTED OVER THE NEXT 24 HOURS. THIS MORNING
PATCHY LIGHT FOG AROUND SUNRISE BUT WILL DISSIPATE QUICKLY AFTER
SUNRISE. MIDDLE AND HIGH CLOUDS STREAMING OVER AR FROM CONVECTION
OVER MO THIS MORNING WILL THIN A BIT THIS MORNING. WIND SHIFT TO THE
NORTH AND GUSTY OVER NORTH AR AT KHRO AND KBPK DUE TO OUT FLOW
BOUNDARY FROM CONVECTION AND A LIGHT SHOWER WILL BE POSSIBLE. WIND
WILL LOWER OVER THE NORTH THEN BECOME E TO SE THEN S TO SW IN THE
AFTERNOON 5 TO 12 KNOTS. SATURDAY CONVECTION MAINLY EXPECTED IN THE
AFTERNOON TO EVENING WITH THE HEAT OF THE DAY...AND USED VCTS AND CB
CLOUDS AT THIS TIME. UNCERTAINTY DOES EXIST IN THE LOCATION OF STORM
FORMATION...WHILE SOME UPPER LEVEL ENERGY MAY MOVE ACROSS NORTHERN
AR AND A BETTER CHANCE OF CONVECTION TO FORM IN THOSE AREAS. VFR
CEILINGS TO ISOLATED MVFR CONDITIONS EXPECTED WITH STORMS. CENTRAL
AND SOUTH AR WINDS ON SATURDAY WILL BE LIGHT E TO SE IN THE
MORNING...BECOMING SE TO SW 5 TO 12 KNOTS IN THE AFTERNOON.(59)

PREV DISCUSSION... /ISSUED 229 AM CDT SAT AUG 20 2011/

SHORT TERM...TODAY THROUGH TUESDAY

UPPER RIDGE HAS SHIFTED EAST...WHICH WILL KEEP MUCH OF THE CWA DRY
THROUGH THIS AFTERNOON...AND TEMPS WARMING TO THE UPPER 90S TO LOW
100S AT MANY LOCATIONS. SOME SPOTS ACROSS WRN AND SWRN AR COULD SEE
TEMPS NEAR OR ABOVE 105 THIS AFTERNOON...WHILE AREAS THE FAR NE MAY
ONLY SEE HIGHS IN THE MID 90S. THESE COOLER TEMPS ACROSS THE NERN
COUNTIES WILL BE THE RESULT OF THE INCREASED PRECIP CHANCES AS AN
UPPER DISTURBANCE SLIDES SE FROM MO. THIS DISTURBANCE IS ALREADY
RESPONSIBLE FOR CONVECTIVE ACTIVITY ACROSS NE KS AND NW MO EARLY
THIS MORNING...WITH INFLUENCE FROM THIS SAME COMPLEX POSSIBLE ACROSS
THE FAR NERN COUNTIES THIS AFTERNOON. HUMIDITY LEVELS WILL ALSO
REMAIN HIGH...WITH HEAT INDICES FOR THE SRN 2/3RDS OF THE CWA SEEING
VALUES OVER 105 DEGREES. AS A RESULT...WILL CONTINUE WITH HEAT ADV
THROUGH EARLY EVENING.

OVERNIGHT...THE UPPER FLOW WILL BECOME MORE NWRLY ONCE AGAIN...WITH
A FRONT SAGGING SOUTH TOWARDS AR. AS THIS FRONT DROPS SLOWLY
SOUTH...WILL CONTINUE WITH CHANCE POPS FOR MUCH OF THE CWA...WITH
THE FRONT PUSHING INTO PORTIONS OF CENTRAL AR BY SUN AFTERNOON
BEFORE STALLING. WITH THE FRONT WASHING OUT ACROSS AR...WILL KEEP AT
LEAST SOME CHANCES OF PRECIP THROUGH MON...WITH AFTERNOON PULSE TYPE
CONVECTION POSSIBLE. MORE ORGANIZED NOCTURNAL CONVECTION MAY ALSO BE
POSSIBLE WITH THE NW FLOW ALOFT. BY LATE IN THE PERIOD...THE UPPER
RIDGE TO THE WEST WILL EXPAND A BIT FURTHER EAST ONCE AGAIN...WITH
THE BEST POPS SHIFTING BACK TO THE NERN COUNTIES FOR TUE AND TUE
NIGHT.

TEMPS BEYOND THIS AFTERNOON WILL DROP BACK INTO THE 90S FOR MOST
LOCATIONS...EVEN SOME UPPER 80S AS PRECIP AND CLOUD COVER RESTRICT
AMPLE AFTERNOON HEATING. THESE SLIGHTLY COOLER TEMPS WILL PERSIST
THROUGH THE REST OF THE SHORT TERM WITH THE FRONT REMAINING ACROSS
SOME PORTION OF THE STATE.

LONG TERM...WEDNESDAY THROUGH FRIDAY

THE UPPER TROUGH REMAINS IN PLACE OVER THE EASTERN U.S. WHILE THE
UPPER RIDGE WAS CENTERED OVER THE SW U.S. UPPER NORTHWEST FLOW
CONTINUES INTO THE SOUTHERN PLAINS...WITH THE POTENTIAL FOR SHORT
WAVE ENERGY TO MAKE ITS WAY TO AR...AS WELL AS POSSIBLE FRONTAL
BOUNDARIES. ON WEDNESDAY...THE PREVIOUS FRONT HAS LIFTED NORTH AS A
SOUTH WIND FLOW HAS RETURNED MOISTURE BACK TO AR. THE NEXT FRONTAL
BOUNDARY IS SEEN OVER THE UPPER PLAINS WITH PLENTY OF SHORT WAVE
ENERGY IN THE MEAN FLOW. A SLIGHT CHANCE OF CONVECTION IS IN THE
FORECAST FOR WEDNESDAY. THE ECMWF MODEL CONTINUES TO SHOW THE SHORT
WAVE ENERGY ASSOCIATED WITH THE FRONT. ON THURSDAY THE FRONT WILL BE
SAGGING INTO AR...WITH UPPER SUPPORT...AND A SLIGHT CHANCE OF
CONVECTION IS IN THE FORECAST. THIS MAY HAVE TO BE UPPED WITH LATER
FORECASTS. ON FRIDAY...THE FRONT WILL HAVE SAGGED TO CENTRAL TO
SOUTHERN AR...WITH AGAIN SOME POSSIBLE CONVECTION MAINLY OVER
CENTRAL TO SOUTHERN AR. UNCERTAINTY DOES EXIST ON HOW FAR SOUTH THE
FRONT MAKES IT...BUT IF THE UPPER TROUGH IS AS DEEP AS THE ECMWF
IS FORECASTING...THE FRONT COULD MAKE IT TO NORTHERN LA. THE GFS
IS SIMILAR WITH ITS TRENDS...WHILE THE UPPER TROUGH OVER THE EAST
IS NOT AS STRONG AS THE ECMWF. ALSO LATE IN THE PERIOD A TROPICAL
SYSTEM MAY BE EFFECTING THE FLORIDA GULF. TEMPERATURES WILL BE
AROUND NORMAL VALUES TO BELOW BASED ON RAIN AND CLOUDS. AREAS THAT
SEE LITTLE TO NO RAIN WILL HAVE AT OR A BIT ABOVE NORMAL HIGH
TEMPERATURES.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     74  90  71  91 /  40  50  20  30
CAMDEN AR         74 100  70  98 /  20  40  20  20
HARRISON AR       71  89  70  90 /  40  40  20  30
HOT SPRINGS AR    76  98  74  96 /  30  40  20  20
LITTLE ROCK   AR  77  94  72  94 /  30  40  20  30
MONTICELLO AR     75  97  72  95 /  30  40  20  20
MOUNT IDA AR      74  97  73  96 /  30  40  20  20
MOUNTAIN HOME AR  72  90  71  91 /  40  40  20  30
NEWPORT AR        74  89  71  91 /  40  50  20  30
PINE BLUFF AR     77  97  74  95 /  30  40  20  20
RUSSELLVILLE AR   75  94  73  95 /  30  40  20  30
SEARCY AR         76  90  72  92 /  40  50  20  30
STUTTGART AR      76  92  73  93 /  30  50  20  20
&&

.LZK WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR ARKANSAS-BRADLEY-
CALHOUN-CLARK-CLEVELAND-CONWAY-DALLAS-DESHA-DREW-FAULKNER-
GARLAND-GRANT-HOT SPRING-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MONROE-MONTGOMERY-OUACHITA-PERRY-PIKE-POLK-POPE-PRAIRIE-PULASKI-
SALINE-SCOTT-WHITE-WOODRUFF-YELL.

&&

AVIATION...63
Hazardous weather outlook, Aug 20, 12:35 PM CST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
135 PM CDT SAT AUG 20 2011

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-211000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
135 PM CDT SAT AUG 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

VERY UNSTABLE CONDITIONS EXIST ACROSS ARKANSAS THIS AFTERNOON. A
NEARLY STATIONARY OUTFLOW BOUNDARY IS LOCATED ACROSS
NORTHWEST...INTO CENTRAL SECTIONS OF THE STATE. THIS FEATURE IS
EXPECTED TO FOCUS THUNDERSTORM DEVELOPMENT...AT LEAST THROUGH EARLY
EVENING. A SLIGHT RISK FOR SEVERE THUNDERSTORMS EXISTS...MAINLY FOR
DAMAGING WIND GUSTS.

VERY WARM CONDITIONS WILL CONTINUE ACROSS MOST AREAS THROUGH THE
EARLY EVENING HOURS...AND WILL PROMOTE DANGEROUS HEAT STRESS
CONDITIONS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ON SUNDAY THE UPPER HIGH PRESSURE RIDGE WILL RETROGRADE BACK TO
THE WEST...ALLOWING A RETURN OF UPPER LEVEL NORTHWEST FLOW FOR
THE SECOND HALF OF THE WEEKEND AND INTO THE COMING WEEK. THIS FLOW
WILL BRING SOME UPPER LEVEL WEATHER SYSTEMS TO THE AREA...AND HELP
THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS. ALSO ON SUNDAY...A
FRONT WILL SAG INTO ARKANSAS. THE COMBINATION OF THE TWO...WILL
BRING ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS. EACH DAY...
THERE IS SOME UNCERTAINTY OF THE OVERALL TIMING AND INTENSITY OF
STORMS...BUT ISOLATED STRONG TO SEVERE STORMS WILL BE POSSIBLE
OVER SOME PART OF ARKANSAS. THE MAIN THREAT WILL BE DAMAGING
WINDS. LARGE HAIL WILL BE A LESSER THREAT. ALSO AT TIMES HEAT
INDEX VALUES WILL BE OVER 100 TO AROUND 105 DEGREES...AND A HEAT
ADVISORY MAY BE IN EFFECT. EXTRA CAUTION SHOULD BE TAKEN DURING
PERIODS OF HIGH HEAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE THROUGH 9 PM.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

55

In the hours before

Special weather statement, Aug 20, 9:37 AM CST, 3 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1037 AM CDT SAT AUG 20 2011

ARZ016-025-033-034-201630-
INDEPENDENCE AR-JACKSON AR-WHITE AR-WOODRUFF AR-
1037 AM CDT SAT AUG 20 2011

...SIGNIFICANT WEATHER ADVISORY FOR WOODRUFF...EASTERN WHITE...
SOUTHERN JACKSON AND EXTREME SOUTHERN INDEPENDENCE COUNTIES UNTIL
1130 AM CDT...

AT 1030 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A DRY GUST FRONT WITH WINDS UP TO 40 MILES PER HOUR. THIS
GUST FRONT WAS LOCATED ALONG A LINE FROM 3 MILES SOUTHEAST OF ALGOA
TO NEAR BARE STONE...AND MOVING SOUTH AT 30 MPH.

THOUGH NO RAINFALL OR LIGHTNING ARE EXPECTED...WIND GUSTS UP TO 40
MPH WILL BE SEEN AS THE GUST FRONT CONTINUES SOUTH.

* LOCATIONS IMPACTED INCLUDE...
  SEARCY...             AUGUSTA...            WEST POINT...
  TUPELO...             STEPROCK...           RUSSELL...
  PRYOR...              PATTERSON...          MCFADDEN...
  MCCRORY...            KENSETT...            JUDSONIA...
  HURRICANE LAKE WMA... HIGGINSON...          GEORGETOWN...
  BALD KNOB...          ALGOA...              WORDEN...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3509 9178 3552 9178 3557 9103 3513 9104
TIME...MOT...LOC 1532Z 356DEG 26KT 3547 9106 3543 9161

BJS
Special weather statement, Aug 20, 12:06 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
106 PM CDT SAT AUG 20 2011

ARZ041-052-201820-
MONTGOMERY AR-PIKE AR-
106 PM CDT SAT AUG 20 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PIKE AND SOUTHERN
MONTGOMERY COUNTIES UNTIL 115 PM CDT...

AT 102 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 2 MILES SOUTHEAST OF MANFRED...OR 11 MILES SOUTH
OF MT IDA...MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  SEGUR...              GLENWOOD...           CADDO GAP...
  STRAWN MTN...         SHARP TOP MTN...      NELSON MTN...
  MARKHAM MTN...        MANFRED...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3440 9343 3428 9354 3437 9370 3448 9362
TIME...MOT...LOC 1806Z 299DEG 12KT 3438 9360

55

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Montgomery

When
August 20, 1:00 PM CST to August 31, 11:59 PM CST
Where
Montgomery forecast zone
Reported by
Park/Forest Service

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2011Every state in 2011This day in weather historyWarnings in Arkansas, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 334288.